Format

Send to

Choose Destination
See comment in PubMed Commons below
Heart Rhythm. 2009 May;6(5):658-62. doi: 10.1016/j.hrthm.2009.02.021. Epub 2009 Feb 14.

Arrhythmogenicity of weight-loss supplements marketed on the Internet.

Author information

1
Center for Cardiac Arrhythmias and Electrophysiology, Texas Heart Institute at St. Luke's Episcopal Hospital, Houston, Texas, USA.

Abstract

BACKGROUND:

We examined nonprescription weight-loss supplements marketed on the Internet for ingredients with potential arrhythmogenic and life-threatening cardiac adverse effects.

OBJECTIVE:

We aimed to define the risks of life-threatening cardiac adverse effects that are associated with weight-loss supplements marketed on the Internet.

METHODS:

We entered the key words "weight-loss supplements" and "diet pills" into three popular Internet search engines. The top four nonoverlapping hits from each search engine were purchased. After receipt, the products and their ingredient lists were inspected, and Medline and the Natural Medicines Comprehensive Database were searched for reports of significant associations between each ingredient and various key words for life-threatening cardiac adverse effects.

RESULTS:

All supplements had the list of ingredients on the label. We identified 60 different ingredients (7.25 +/- 4.66 per supplement; range 1-21). Eleven ingredients representing eight different substances (because multiple names were used for some substances) were each associated with two or more reports of life-threatening cardiac complications or death. Eight of the 12 products contained one or more such ingredients, but none of these eight products had warnings about life-threatening cardiac adverse effects on the Web pages, on the labels, or in the package inserts. One product contained ma huang (Chinese ephedra), even though the marketing of ephedra-containing products is banned in the United States.

CONCLUSIONS:

The Internet provides easy access to weight-loss supplements, several of which contain ingredients with potentially life-threatening adverse effects. There is a need for increased public education and awareness regarding such weight-loss products.

PMID:
19328040
DOI:
10.1016/j.hrthm.2009.02.021
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center